Nebraska, 2012

Lightning Strike in Nebraska, August 29 to 31, 2012

August 29 to 31, 2012 · NWS LBF · 1 event in 1 county or zone

Lightning produced by high based thunderstorms moving northeast across Sheridan County ignited a wildfire August 29th that burned a total of 77,159 acres of land. The wildfire spread across the South Dakota border into the Pine Ridge Indian Reservation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Lightning produced by high based thunderstorms moving northeast across Sheridan County ignited a wildfire August 29th that burned a total of 77,159 acres of land. The wildfire spread across the South Dakota border into the Pine Ridge Indian Reservation. The wildfire continued into September and was contained on September 4th. The Wellnitz fire is referenced as part of the Region 23 Complex Fire by FEMA Region VII.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 4:18 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 29, 4:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT WED AUG 29 2012

.UPDATE...

.AVIATION...
VFR IS EXPECTED MOST AREAS TONIGHT AND THURSDAY.

ISOLATED EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
ALONG AND NORTH HIGHWAY 20 WEST OF VALENTINE. NO THUNDERSTORMS ARE
FORECAST THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT WED AUG 29 2012/

SYNOPSIS...

TORRID CONDITIONS UNDERWAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS AFTERNOON...AS RECORD HIGHS HAVE ALREADY BEEN SET AT VALENTINE
AND NORTH PLATTE. AS OF 3 PM CDT...TEMPERATURES RANGED FROM 100 AT
OGALLALA...TO 108 AT O'NEILL. AS OF 3 PM CDT...THE HIGH TEMPERATURE
AT VALENTINE WAS 107 AND 102 AT NORTH PLATTE. BOTH ARE NEW DAILY
RECORD HIGHS FOR AUGUST 29.

UA ANALYSIS FROM THIS MORNING HAS A RIDGE OF HIGH PRESSURE ACROSS
THE CENTRAL CONUS...WITH A TROUGH ACROSS THE PACIFIC NORTHWEST...AND
ANOTHER TROUGH ACROSS THE CANADIAN MARITIMES. THE CENTER OF ISAAC
WAS NOTED JUST SOUTH OF NEW ORLEANS AT 12Z. HIGH PRESSURE OVER THE
CENTRAL ROCKIES IS BEGINNING TO WEAKEN THIS MORNING AS EVIDENCED BY
10 TO 20 METER HT FALLS IN COLORADO...NEBRASKA AND KANSAS.

DISCUSSION...

SHORT RANGE...TONIGHT THROUGH SATURDAY NIGHT...MAIN FORECASTING
CHALLENGES CONTINUE TO BE TEMPERATURES...WINDS AND FIRE CONCERNS
OVER THE NEXT 24 TO 48 HOURS.

FOR TONIGHT...ONGOING RED FLAG WARNING WILL REMAIN IN PLACE UNTIL 11
PM CDT AS RH RECOVERY WILL BE SLOW TO RISE ABOVE 15 TO 20 PERCENT.
THE CULPRIT HERE IS CONTINUED MIXING THANKS TO STRONG H85 WINDS
WHICH DEVELOP BY MID EVENING. SIMILAR CONDS EXIST THIS EVENING
COMPARED TO LAST EVENING WHICH SAW 90+ DEG TEMPS CARRY OVER INTO THE
MID EVENING HOURS. WITH DEW POINTS NOT EXPECTED TO RISE INTO THE 40S
UNTIL LATE EVENING...A "LATE" ENDING TIME FOR THE RED FLAG WARNING
IS A SAFE BET TONIGHT. LIKE THIS MORNING...WINDS WILL NOT TOTALLY
DECOUPLE TONIGHT...SO WILL KEEP MIN TEMPS ABOVE GUIDANCE.

WEAK HIGH PRESSURE WILL BUILD INTO NORTH DAKOTA THURSDAY
AFTERNOON...FORCING A COOL FRONT INTO FAR NORTHERN NEBRASKA. FOR THE
MOST PART...THE GFS AND NAM SOLUTIONS THIS MORNING ARE IN GOOD
AGREEMENT WHERE THIS FRONT STALLS OUT...WHICH IS FROM CENTRAL
SHERIDAN COUNTY INTO NRN HOLT COUNTY. SOUTH OF THIS FEATURE...TEMPS
WILL TORCH OUT AOA 100 DEGREES THURSDAY AFTERNOON. NORTH OF THIS
FEATURE...HIGHS WILL REACH THE MIDDLE TO UPPER 90S. WINDS INVOF OF
THE FRONTAL BOUNDARY...WILL BE FAIRLY LIGHT TOMORROW
AFTERNOON...WHICH WILL KEEP US OUT OF RED FLAG CONDS IN NORTHERN
PORTIONS OF FIRE ZONE 204 AND MOST OF ZONE 208 TOMORROW. FURTHER
SOUTH...STRONG SRLY WINDS...100+ DEGREE TEMPS AND DEW POINTS IN THE
30S WILL COMBINE...TO PRODUCE CRITICAL FIRE CONDS THURS AFTERNOON
AND EVENING. WILL HOIST A RED FLAG WARNING FOR TOMORROW AFTERNOON
AND EVENING FOR ALL OF ZONES 206...209...210 AND 219 AND SRN
PORTIONS OF 204 AND 208.

AS THE SURFACE HIGH MOVES INTO MINNESOTA...SRLY WINDS WILL INCREASE
ON FRIDAY...WHICH WILL A) PUSH THE WARM FRONT INTO SOUTH
DAKOTA...FORCING THE WARMEST AIR NORTH OF THE CWA...AND B) BEGIN TO
PUSH SOME LOW LEVEL MOISTURE INTO THE FORECAST AREA FROM KANSAS.
MOISTURE WILL BE MEAGER THOUGH...WITH DEW POINTS IN THE 40S FRIDAY
AFTERNOON...WHICH WILL BE "MOIST" COMPARED TO THE 30S DEW POINTS
TODAY. WITH EXPECTED HIGHS IN THE 90S AND DEW POINTS IN THE
40S...RH'S ARE NOT EXPECTED TO MEET CRITICAL THRESHOLDS...SO WILL
FORGO A FIRE WEATHER WATCH ATTM.

ON SATURDAY...ADDITIONAL MOISTURE FROM THE REMNANTS OF ISAAC WILL
PUSH INTO THE REGION...RESULTING IN DEW POINTS IN THE 50S. THE
INCREASED MOISTURE AND CLOUD COVER IN THE EASTERN CWA...WILL HOLD
HIGHS INTO THE LOWER 90S...LIMITING ANY CRITICAL FIRE DANGER
THREAT.

LONG RANGE...SUNDAY THROUGH WEDNESDAY...HOT AND DRY CONDS WILL
CONTINUE INTO SUNDAY AND MONDAY EAST OF AN APPROACHING UPPER LEVEL
TROUGH FROM THE WEST. THIS FEATURE...WILL BEGIN TO APPROACH THE
REGION TUESDAY WITH INCREASING PRECIPITATION CHANCES TUESDAY
AFTERNOON AND TUESDAY NIGHT AS WARM AIR ADVECTION ALOFT LIFTS ACROSS
THE DAKOTAS AND NORTHERN NEBRASKA. BETTER CHANCES FOR PRECIPITATION
WILL ARRIVE WEDNESDAY AS A STRONG COLD FRONT PUSHES INTO WESTERN AND
NORTH CENTRAL NEBRASKA. FCST HIGHS WEDNESDAY WILL BE IN THE UPPER
70S TO LOWER 80S.

AVIATION...

VERY HOT AND DRY THE NEXT 24 HOURS WITH WIDESPREAD VFR CONDITIONS.
THIS AFTERNOON INTO THIS EVENING TEMPERATURES WILL BE ABOVE 100
DEGREES ACROSS THE AREA WITH WINDS SOUTHWESTERLY IN THE 10 TO 20 KT
RANGE...GUSTING TO AROUND 25 KTS. THIS EVENING A FEW ISOLD STORMS
ACROSS FAR NW NEB ARE POSSIBLE...HOWEVER SHOULD STAY WELL WEST OF
KVTN. TOMORROW WILL SEE A WEAK COLD FRONT MOVE INTO NORTHERN
NEB...WITH A LATE MORNING OR EARLY AFTERNOON WIND SHIFT TO THE NORTH
BEHIND THE FRONT.

FIRE WEATHER...

HOT AND DRY CONDITIONS CONTINUE WITH A RED FLAG WARNING IN EFFECT
TODAY AND TOMORROW.

TODAY WILL REMAIN VERY HOT WITH TEMPERATURES ABOVE 100 DEGREES AND
MOST AREAS AROUND 10 TO 15 PERCENT RELATIVE HUMIDITY INTO THE
EVENING HOURS. SOUTHWEST WINDS ARE ALSO GUSTING TO 20 TO 30 MPH. RH
RECOVERY WILL BE MINIMAL OVERNIGHT WITH MAX RH PERCENTAGES ONLY
RAISING INTO THE 30S OR LOWER 40S.

THEN TOMORROW A WEAK COLD FRONT WILL MOVE INTO AND STALL ACROSS
NORTHERN NEBRASKA. CONTINUED CRITICAL FIRE WEATHER CONDITIONS AHEAD
OF THE FRONT...WHICH IS EXPECTED TO STALL ALONG A LINE FROM AROUND
ANTIOCH...IN SOUTHERN SHERIDAN COUNTY...TO ONEILL. FIRE WEATHER
WATCH IS UPGRADED TO A RED FLAG WARNING FOR ALL ZONES...HOWEVER NOT
ALL OF ZONE 204 OR 208 WILL LIKELY REACH CRITERIA AS NORTHERN
NEBRASKA WILL BE SLIGHTLY COOLER...IN THE LOWER TO MID 90S AND MIN
RH VALUES IN THE 15 TO 20 PERCENT RANGE. WINDS TO THE NORTH OF
THE FRONT WILL BE OUT OF THE NORTH TO NORTHEAST...WITH CONTINUING
FROM THE SOUTH TO SOUTHWEST AHEAD OF THE FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ204-206-208>210-219.

RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 11 PM CDT /10 PM
MDT/ THURSDAY FOR NEZ204-206-208>210-219.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 29, 1:20 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT WED AUG 29 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT WED AUG 29 2012 /220 PM MDT WED AUG 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

EXTREMELY DANGEROUS FIRE CONDITIONS WILL EXIST OVER WESTERN AND
NORTH CENTRAL NEBRASKA TODAY AND TONIGHT. VERY DRY FUELS ARE IN
PLACE DUE TO THE ONGOING DROUGHT CONDITIONS. STRONG SOUTHWEST
FLOW TODAY WILL BRING IN VERY WARM DRY AIR WITH TEMPERATURES
CLIMBING ABOVE THE CENTURY MARK AND MINIMUM RELATIVE HUMIDITIES
FALLING TO AROUND 10 PERCENT OVER ALL OF WESTERN NEBRASKA. ANY
FIRES THAT START WILL BE CAPABLE OF EXPLOSIVE GROWTH AND ERRATIC
BEHAVIOR.

FARMERS...RANCHERS...HUNTERS AND ANYONE OUT AND ABOUT TRAVELLING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY ARE URGED TO BE
CAUTIOUS WITH ANY MATERIALS THAT MAY CAUSE A FIRE TO START.

ISOLATED HIGH BASED THUNDERSTORMS ARE POSSIBLE ACROSS FAR
NORTHWEST NEBRASKA...HOWEVER DRY AIR AT THE SURFACE WILL RESULT
IN DRY LIGHTNING WHICH COULD ALSO LEAD TO FIRE STARTS...MAINLY
OVER SHERIDAN AND WESTERN CHERRY COUNTY. THUNDERSTORMS THAT DO
DEVELOP WILL ALSO BE CAPABLE OF STRONG THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXTREMELY DRY CONDITIONS WILL PERSIST OVER MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA ON THURSDAY WITH CRITICAL FIRE WEATHER
CONDITIONS. ON FRIDAY AND INTO THE WEEKEND TEMPERATURES WILL
DROP INTO THE 90S...AND COMBINE WITH CONTINUED DRY CONDITIONS TO
PRODUCE A HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sheridan

When
August 29, 5:00 PM MST to August 31, 11:59 PM MST
Where
Sheridan County, 10 mi N of Hay Spgs
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
42.825, -102.680

Lightning ignited a wildfire on August 29th that spread quickly north across grassland and timbers across northwest Sheridan County. The wildfire burned approximate 44,159 acres in Nebraska and moved north into South Dakota. Initial assessments showed the wildfire burned approximately 100 power poles. The Rushville Sheriff requested an Evacuate Immediate (NWEM) message as the fire spread into parks and to alert homeowners and campers in the area. The fire stats showed 50 to 60 outbuildings destroyed, and approximately 10 homes damaged. The wildfire continued into September.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403377.